Glucagon Series Sponsored by Xeris Pharmaceuticals, Inc. & Lilly Diabetes.
Prompt: As new rescue options emerge, the trust between us will grow. How does the risk of severe hypoglycemia affect your relationship with your caregiver?
Disclaimer: This blog is part of a series of blogs written by The Diabetes Link students, alumni, and parents. The Diabetes Link is committed to ensuring that young adults have the information they need to make informed choices about their healthcare. Given the recent innovations in glucagon, we wanted to highlight stories from our network about past experiences with lows, and how new treatment options are impacting their plans for future lows.
For any person with diabetes, hypoglycemia is often a detriment to your daily routine. The fatigue hits you like a freight train. After my diagnosis five years ago, I discovered that I also suffered from being hypoglycemic-unaware, meaning I would not realize my low glucose until I was about 40 mg/dL – far below normal range. In college life, this was not only dangerous during the day as I attempted to focus on work, but even more so at night when my mom wasn’t around to wake me up with an apple juice to treat myself.
One night in particular, I found myself going to bed after procrastinating a lengthy problem set at 4:00 AM. I rolled into my bed completely fatigued and fell asleep almost instantly. I didn’t bother checking my Dexcom app for my glucose or anything; I was not in the mood to look at another screen. I didn’t expect the next thing that would happen would be waking up to someone loudly banging on the door to my dorm room.
I stumbled out of bed, but I assumed this was due to my still-tired state-of-mind. Who in the world had the bright idea of doing this at 6:00 AM? Was it a group initiation for one of my roommates? Was it my proctor? I didn’t know what exactly was going on, but I did know that I wanted whoever was at the door to go away – and fast.
I opened the door to the faces of four concerned Harvard University police officers, armed with a stretcher by their side. They sat me down immediately and asked me if I was okay…and that’s when it all hit me. I walked into my room and pulled my phone out to see 21 missed calls from my mom and an urgent low glucose alarm that was so low my graph simply read LOW mg/dL. That alarm had gone off for over an hour and my deep sleep tendencies prevented me from hearing it. My mom, who also tracks my Dexcom glucose, had called my faculty dean who had subsequently sent the police to my room. I opened my diabetes drawer and pulled out my apple juice to treat myself; thankfully, I would not have to go to the hospital that night.
They may not be completely avoidable, but there definitely are preventative measures every student can – and should – take:
1. If you have the ability to share the monitoring of your glucose with someone close to you, like a parent or even a roommate, I would highly recommend it.
2. Make sure you’re checking your bolus amounts. If you find yourself going low at certain times, talk to your endocrinologist and adjust your bolus levels at appropriate times to avoid them.
3. Make sure you’re checking those glucose levels before bed! Regardless of how you’re feeling, if you’re on a CGM or not, you need to be looking at your glucose trends! Figuring out where your ideal level is before sleeping helps you remain in-range over night.
College life is full of studying, partying and many other distractions – but hypoglycemia can be a serious handicap to your ability to manage your (mental/physical/social) health, classes, and social life.
I know that for myself, for instance, the risk of severe hypoglycemia places a huge strain on my relationship with my mom. However, letting people close to you be a part of your management routine can help relieve some pressure while also helping to keep you safe during those first few years on your own. For me and my family, the safest option was to continuously share my continuous glucose data with my mom. For us, this also began the eternal battles of how often she may text and “bother” me during a hypoglycemic episode.
If this pertains to you, I highly recommend having this conversation before leaving home. Discuss what times of day or frequencies in which both of you can agree is a reasonable to be contacted about low glucose alerts. Beyond this conversation, as a student, I find the most valuable thing for me to do is stick to a plan. Parents tend to always have good intentions, but calling or texting 15 times a day when you agreed to no more than five – especially when students are overloaded with adjusting to a new lifestyle – can seem excessive. The best thing my mom did for me was to encourage me to see my endo in order to correct recurring glucose issues, not just a “fix it” approach for each time one happened. While seemingly a small change, working through this plan genuinely helped our overall conversations about hypoglycemia.
Of course, no plan about hypoglycemia is complete without considering the impact of new glucagon options that are now available. I am lucky enough that my lows have never necessitated glucagon for correction. Growing up, my mom often required me to teach my friends about how to use the injections while in her presence. As a result of this overall anxiety-producing situation, glucagon is something I only used to mention to my best friends. However, having easier-to-use options, like an auto-injector and nasal spray, has certainly relieved some of this anxiety.
With a more-manageable process, I now feel better about discussing glucagon options with my roommates or other close friends. I have considered shifting my emergency contact to someone I trust on campus due to these innovations. Even if I don’t make that change I feel comfortable adding someone closer to campus as a secondary contact and connecting them to my mother (primary contact). Connecting your caregiver to someone they can contact when they are not there in-person is key.
Knowing your options, getting comfortable with other people getting involved in your hypo plan, and learning how to communicate with your caregiver are the most crucial aspects of management. While I’ve been lucky to have avoided a hypo-induced hospital visit in the past, my lack of personal experience makes being prepared even more important. Any low moment could be the first time I need to use glucagon, and I need to be ready.
For more information on the new glucagon options, please visit the Gvoke™ website (premixed autoinjector option) and the Baqsimi ® website (nasal option).
Interested in reading more about this topic?